Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 26, 2008, 8:54 PM CDT for Riley County, Kansas. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2008, 8:54 PM CDT (01:54 UTC)
- Expired
- May 26, 2008, 11:21 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Riley County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:06 PM CDT | FLOOD | Manhattan, KS | EM REPORTS 6 OR 7 STREETS HAVE CURB TO CURB FLOODING. NO CLOSURES AT THIS TIME. |
| May 26, 9:15 PM CDT | HEAVY RAIN 1.9 | Manhattan, KS | OCCURRED BETWEEN 2030 AND 2115. REPORTED BY STATE CLIMATOLOGIST. |
| May 26, 9:20 PM CDT | FLASH FLOOD | Manhattan, KS | VEHICLES STRANDED ON BERTRAND AND JULIET. N. MANHATTAN ROAD AND LOVERS LANE CLOSED DUE TO HIGH WATER. STREETS NEAR 3RD STREET ARE RUNNING FULL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 270155
FFWTOP
KSC161-270500-
/O.NEW.KTOP.FF.W.0006.080527T0154Z-080527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT MON MAY 26 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL MIDNIGHT CDT
* AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MANHATTAN...MOVING
NORTHEAST AT 26 MPH. SEVERAL REPORTS OF AROUND AN INCH OF RAIN IN
LESS THAN AN HOURS TIME HAVE BEEN RECEIVED FROM THIS STORM SYSTEM.
THIS IS LIKELY TO LEAD TO URBAN FLOODING IN AND AROUND THE
MANHATTAN AREA.
* LOCATIONS IMPACTED INCLUDE...
MANHATTAN...
KEATS...
OGDEN...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS...URBAN
DRAINAGE AREAS...HIGHWAYS...UNDERPASSES AND LOW LYING SPOTS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3920 9652 3919 9653 3919 9655 3917 9654
3918 9652 3917 9650 3917 9648 3917 9646
3918 9645 3917 9639 3910 9639 3909 9683
3925 9681 3928 9661
TIME...MOT...LOC 0154Z 241DEG 23KT 3920 9653
$$
BOUSTEAD2 follow-up statements
000
WGUS73 KTOP 270222
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT MON MAY 26 2008
KSC161-270500-
/O.CON.KTOP.FF.W.0006.000000T0000Z-080527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RILEY-
919 PM CDT MON MAY 26 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
RILEY COUNTY...
AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS
LOCATED NEAR MANHATTAN...MOVING WEST AT 3 MPH.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN...KEATS AND OGDEN.
AT 915 PM CDT...UP TO 2 INCHES OF RAIN HAS BEEN REPORTED IN THE LAST
HOUR IN THE CITY OF MANHATTAN. EMERGENCY MANAGEMENT HAS REPORTED THAT
NUMEROUS ROADS ARE CLOSED WITHIN THE CITY AND THAT SEVERAL VEHICLES ARE
STRANDED.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS...URBAN
DRAINAGE AREAS...HIGHWAYS...UNDERPASSES AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
LAT...LON 3920 9652 3919 9653 3919 9655 3917 9654
3918 9652 3917 9650 3917 9648 3917 9646
3918 9645 3917 9639 3910 9639 3909 9683
3925 9681 3928 9661
TIME...MOT...LOC 0219Z 086DEG 3KT 3919 9658
$$
BOUSTEAD000
WGUS73 KTOP 270421
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 PM CDT MON MAY 26 2008
KSC161-270430-
/O.CAN.KTOP.FF.W.0006.000000T0000Z-080527T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RILEY-
1120 PM CDT MON MAY 26 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RILEY COUNTY...
AT 1120 PM CDT...EMERGENCY MANAGEMENT AND LOCAL LAW ENFORCEMENT
REPORTS THAT THE FLASH FLOODING IS NO LONGER OCCURRING AND RUNOFF
FROM THE THUNDERSTORMS CONTINUES TO RECEDE. THEREFORE THE FLASH
FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3920 9652 3919 9653 3919 9655 3917 9654
3918 9652 3917 9650 3917 9648 3917 9646
3918 9645 3917 9639 3910 9639 3909 9683
3925 9681 3928 9661
TIME...MOT...LOC 0420Z 086DEG 3KT 3918 9671
$$
STARKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:06 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 26, 3:06 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT MON MAY 26 2008 .DISCUSSION... PERSISTENT CONVECTION FINALLY MOVING EASTWARD. MAIN STATIONARY BOUNDARY STILL A BIT DIFFICULT TO IDENTIFY...ALTHOUGH LATEST ANALYSIS WOULD PLACE IT JUST ALONG NE-KS BORDER. EXPECT THIS TO CONTINUE SLOW PROGRESSION SOUTH AND END UP SOUTH OF THIS FORECAST AREA OVERNIGHT. A COMPLICATING FACTOR IS MESS LEFT OVER FROM RECENT CONVECTION. THERE APPEARS TO BE AN OUTFLOW BOUNDARY FURTHER SOUTH...ALONG THE OK BORDER...THAT COULD CERTAIN FOCUS HEAVY RAIN OVERNIGHT AS LLJ ACCELERATES AFTER SUNSET. UNCERTAINTY CENTERS ON WHICH BOUNDARY...CONVECTIVE LEFTOVER IN OK OR STATIONARY FURTHER NORTH...BECOMES THE FOCUS. COLLABORATION AND HPC GUIDANCE INDICATE SOUTHERN OPTION IS THE MOST LIKELY...WHICH PROMPTS A FLASH FLOOD WATCH FOR MY SOUTHERN FORECAST AREA. SUFFICIENT LIFT OVER A PROLONGED PERIOD TO BE CONCERNED. SEVERE THREAT SHOULD STAY WEST TONIGHT AS LAST NIGHTS CONVECTION REALLY DIDNT LEAVE US WITH TIME TO WARM THE SURFACE...WHICH WE NEEDED TO DO TO BREAK CAP. SO WILL BE ON A FLOOD FOOTING TONIGHT AS THE MAIN THREAT. HARDING CONVERGENCE ZONE ALONG STATIONARY BOUNDARY TO REMAIN IN PLACE TUES NIGHT. SEVERAL PIECES OF ENERGY STILL LOOK TO BE ROUNDING THE WESTERN TROUGH...AND MODELS DEPICT ONE POST-FRONTAL STRATUS STREAMS IN FROM THE NORTH. WEAK LIFT ASSOCIATED WITH 850H CONVERGENCE MAY BE ENOUGH TO SQUEEZE OUT A FEW HUNDREDTHS OF PRECIP. TRENDED POPS MORE TO THE EAST ALONG AXIS OF BEST MOISTURE. COOL TEMPS UNDER PERSISTENT CLOUD COVER AND NORTHERLY WINDS LOOK RIGHT ON TRACK. QUIET WX THURS WITH SFC HIGH AND 500H RIDGE AXIS OVER THE REGION. TEMPERATURES WILL RECOVER FROM THE COOL READINGS WED...BACK UP NEAR SEASONAL NORMALS. FRI-SAT...CENTRAL CONUS RIDGE BEGINS TO BREAK DOWN AS SOME ENERGY FROM THE WESTERN TROUGH EJECTS EASTWARD. NORTHERN STREAM SHORTWAVE SLIPS THROUGH DAMPENED 500H FLOW...WHICH SENDS A COLD FRONT THROUGH THE REGION LATE FRIDAY/EARLY SATURDAY. SHOULD SEE SOME DECENT RETURN FLOW AHEAD OF THE FROPA. GFS HAS BEEN CONSISTENTLY DEEPER WITH THIS WAVE AS IT PASSES THROUGH THE PLAINS. BENIGN WEATHER SUNDAY WITH SFC HIGH OVER THE PLAINS...AND AMPLIFYING 500H RIDGE OVER THE ROCKIES. SUN NITE-MON...RIDGE RIDER TO SLIDE ON THROUGH THE NW-ERLY 500H FLOW...COINCIDENT WITH WARM ADVECTION ACROSS WESTERN/CENTRAL KANSAS. PRIMARY MODEL DIFFERENCE LOOKS TO BE WITH THE GFS...WHICH IS STRONGER WITH THE WAVE. NOT TOO CONFIDENT IN THIS SCENARIO ATTM...WITHIN TYPICALLY DRY NW FLOW REGIME LOCALLY. LUNDE && .AVIATION... FOR THE 18Z TAFS...ONGOING CONVECTION IS DISSIPATING AND SHOULD SEE VFR CONDITIONS THE REST OF THE DAY UNTIL FRONTAL BOUNDARY ACTIVATES OVERNIGHT. EXACT TIMING OF CONVECTION OVERNIGHT IS UNCERTAIN...BUT WE SHOULD SEE THUNDERSTORMS AT THE TAF SITES OVERNIGHT WITH MVFR TO IFR CIGS/VIS. EXPECT SLOW IMPROVEMENT TO VFR CONDITIONS BY THE END OF THE 18 UTC TAF PERIOD. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && HARDING/LUNDE
Hazardous weather outlook, May 26, 3:33 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT MON MAY 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-272045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER MUCH OF THE AREA. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAINS. COMBINED WITH THE WET GROUND AND ALREADY HIGH RIVERS AND STREAMS...FLASH FLOODING IS POSSIBLE ACROSS THE AREA TONIGHT THROUGH TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND AGAIN ON THURSDAY THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. HARDING
In the hours before
Local storm report, May 26, 5:26 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM TSTM WND DMG SSE NEOSHO RAPIDS 38.36N 95.99W
05/24/2008 LYON KS TRAINED SPOTTER
DELAYED REPORT. STRONG WINDS SNAPPED A 12 INCH DIAMETER
TREE IN HALF.
&&
JBSpecial weather statement, May 26, 7:01 PM CDT, 1 hour 53 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 701 PM CDT MON MAY 26 2008 KSZ034-270045- OTTAWA- 701 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT FOR OTTAWA COUNTY... THROUGH 745 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 29 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS...DELPHOS...BENNINGTON...WELLS AND NILES. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
Special weather statement, May 26, 7:46 PM CDT, 1 hour 8 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT MON MAY 26 2008 KSZ021-035-270130- CLAY-DICKINSON- 746 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND DICKINSON COUNTIES UNTIL 830 PM CDT... THROUGH 830 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 66 MPH ACROSS PORTIONS OF CLAY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA...CHAPMAN...HERINGTON...WOODBINE...WAKEFIELD...CLAY CENTER AND GREEN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
Special weather statement, May 26, 8:13 PM CDT, 41 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 813 PM CDT MON MAY 26 2008 KSZ022-023-036>038-270200- GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE- 813 PM CDT MON MAY 26 2008 ...SIGNIFICANT WEATHER ALERT FOR GEARY...MORRIS...POTTAWATOMIE AND WABAUNSEE THROUGH 9 PM CDT... THROUGH 900 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF RILEY...POTTAWATOMIE... GEARY...WABAUNSEE AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. NUMEROUS REPORTS OF WINDS UP TO 40 MPH HAVE BEEN RECEIVED WITH THIS LINE FROM SPOTTERS. IN ADDITION...THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL. RAINFALL OF UP TO AN INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS. THIS MAY LEAD TO SOME LOCALIZED STREET FLOODING IN THE JUNCTION CITY AND MANHATTAN AREAS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JUNCTION CITY...MANHATTAN...LEONARDVILLE...PARKERVILLE...WHITE CITY...AND VOLLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 327 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD
Local storm report, May 26, 8:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HEAVY RAIN 6 NE ABILENE 38.98N 97.13W
05/26/2008 M1.50 INCH DICKINSON KS TRAINED SPOTTER
OCCURRED IN 15 TO 20 MINUTES
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:42 PM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 26, 9:32 PM CDT | Flash Flood Warning | TOP | Jackson | 2 hr |
| May 27, 1:29 AM CDT | Areal Flood Advisory | TOP | Anderson, Dickinson, Franklin | 22 days |
| May 27, 8:32 AM CDT | River Flood Warning | TOP | Coffey, Lyon | 28 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.